Thanks Thanks:  0
Likes Likes:  0
Results 1 to 6 of 6

Thread: Tics and severly dibitating pain

  1. #1

    Default Tics and severly dibitating pain

    My son is 11 years old (12 in Sept) and has had severe TS (and all the pluses) since he was 4. He was diagnosed when he was 6 and we tried numerous medications to help reduce his tics. Everything he took made either the tics worse (which we didn;t think possible!) or some other symptom increased such as anxiety or the mood their in just before a rage and everyone walks on eggs around them...Anyway 3 years ago we had to take him out of school because his tics were so bad that he was never still and could not even drink or hold a glass of water without spilling it never mind walk across the room without banging into something. That was the last year we tried meds. He was put on Orap as a last resort and his tics continued to increase. We were instucted (very poorly I might add) to wean him off...he had a pyschotic episode due to the withdrawl. It was horrible!

    Since then we kept him at home but maintained contact with the school system through various means. This year we had been able to increase his time at school to 3-4 hours (not all in a row, he would come home in the middle) Things were looking optimistic for the first time.

    Were.

    The most significant tic that kept my son from doing so many things he loved during that first year off school involved his head spining around so much we thought it might fly right off his shoulders! While not only did it cause him substantial pain then it has never gone away! It has lessened some and evolved as tics sometimes do, so that now he whips his head backward so hard I can hear the cracking standing next to him. He has chronic whip lash and is in soooo much pain that he is litterally screaming in agony everytime he tics (which is minimally once per min.).

    He is now once again totally at home and not able to do much of anything. The only thing we can do is try and manage his pain which we are not doing very well....he has vomited twice because of the pain.

    Now we are faced with the prospect of meds again and I am scared to death at what it might do. Our only experience with meds has been to make everything worse, how can I do that again to him? And at the same time how can I not try again to find him relief?

    I am sick with worry.

    Has anyone experienced anything so severe? What did you do?

    Ruth

  2. #2

    Default Re: Tics and severly dibitating pain

    Hello Ruth and welcome to the forum!

    I read your post last night and I can't stop thinking about you and your family. My 9 year old son has TS plus, but not as sever as your son.......I keep Thinking about your statement about wonting to find your son relief.....I know that feeling, as parents we would do anything to help our children. I am sorry I have no great words of wisdom, I just wonted to let you know that you were on my mind.

    Rhonda

  3. #3

    Default Re: Tics and severly dibitating pain

    Welcome Ruth!



    I have no experience with severe tics but do have a son with TS Plus. In his case it is the pluses that are severe.

    I hear where you are coming from with the medication decision. It is a very difficult decision. Weighing the options, the side effects, and getting the doses just right is very tricky.

    Is your doctor a TS specialist? For anyone with TS this is important but for difficult cases my personal opinion is that this is mandatory.

    Have you considered hospitalization in order to get your son stable? I know this is a very tough choice and I have been there. My son spent one month in hospital (he came home on the weekends and we were alllowed to visit midweek) 2 1/2 years ago in order to undergo comprehensive testing, observation and attempt to get his meds and treatment plan right. It sounds like your son has had some extreme med reactions so being in hospital while they try and figure out the meds and/or treatment that will work for your son may be a good option.

    I know that is a very hard choice to make but I think it is much harder on the parents than it is on the kids. For me personally it was horrific. My son is an only child and I am a stay at home mom so to have my child gone for a month literally made it difficult for me to get out of bed in the morning. It was very very hard on me.

    My son on the other hand (for the most part) had a great time. He made friends there, participated in group activities and actually felt like he was a part of something. In the community and at school he had most often felt ostracized. He called it the Dr.'s camp. He was a bit teary when he had to go back on Monday mornings and when we visited but once on his own and settled in he enjoyed the sense of belonging and the friend's he now had. They actually did a lot of fun things.

    Something to think about.

    Please keep us updated. We all care and hope you find something that will work for your child.


  4. #4
    Join Date
    Jun 2005
    Location
    St. John's NL
    Posts
    1,147

    Default Re: Tics and severly dibitating pain

    Hi Ruth

    Welcome

    I have TSplus and I have son's with the same diagnosis. the complexity of their tics has ranged over the years. My oldest son had a head shake that did cause a lot of pain that radiated down his back. back massage was necessary to get up most mornings.

    My boys have not had tics as severe as you have shared-to date that is- so they have not been in a situation where they couldn't function. As a family we had to make a decision to target the quality of life for our boys as well as our family as a unit. If my boys had any other medical condition that required medication to help them cope I would have also had to weigh the options.

    I have learned that the medications can be a tremendous help and that it is important to not have unrealistic expectations. The meds helped my boys settle and their tics were less severe and frequent but in times of anxiety or excitement their tics would flare up and we did not chase their tics with the meds. The key to this process is to ensure you keep good records or journals of symptoms and changes as meds are added. The good news is that as my oldest grew and became more comfortable with explaining how he felt I could gather from him what he needed. He has since had one of his meds reduced over time to a much lower dose and all is well.

    Trust your instincts and ensure you have a great relationship with your doctor and communicate all changes so that you have a clear picture of the impacts.

    keep us posted... you will get through this
    Janet, mom of 4

    TSFC Homepage


    "Intelligence is always increasing; accommodation allows your intelligence to do what it has always done." Cassie Green, Washington College

  5. #5

    Default Re: Tics and severly dibitating pain

    hi I was once hospitalized due to extreme anxiety and panic attacks and although it wasnt the most pleasant experience at times for me in the long run it helped me a great deal even though it was only for a week. one of the main downsides for me with that is it was a french hospital so there were not as many people to talk to but it helped me to sleep better and over all dispite how I felt at the time I feel it was good that I went so Im not saying you have to do this but keep it in mind. I see the advantages because if he is there then the doctors can constantly watch him and help him, the only real disadvantages I can see is homesickness which has always been a problem for me but if thats not a problem with your son he might just enjoy it. also hopefully the food is better than the hospital I was at lol. Im not sure about hospitals in your area but the one i was at allowed me to bring things from home such as video games to keep me occupied so that helped relieve stress for me, Im not sure what your son likes to do but hopefully I have helped

  6. #6

    Default Re: Tics and severly dibitating pain

    Thank you to everyone who replied to my post. Is is comforting to know others have experienced smilar things.

    Since my last post we have put my son on Haldol. My stomach still turns at the thought but we did it. The decision was made that much harder when he started to "get better" (things eased up) all on its own. But he was still in pain so we made the decsion together; my husband, my son and me to go ahead ad fill the prescription. A week later he was on the down curve again.

    The Dr. we have at the moment is maybe not a specialist in TS but has a lot of experience and works with a team of professionals who do specialize in children with TS.

    We are about half way to the 'full' dosage and there is no change. but it has only been 2 1/2 weeks. My son is blaming the med for the return of the increase in tics. I don't think it is the cause. I am begining to wonder if the medication should have been targeted at his anxiety rather than the reduction of tics...lower anxiety-lower tics...

    What do you think?

    Also I am afriad to ask but what has been the experience with Haldol?

    Ruth

Similar Threads

  1. Chronic pain associated with motor tics
    By Aidanxfriesen in forum Symptoms, Causes, and Resources
    Replies: 5
    Last Post: May 4, 2011, 02:25 PM
  2. Self Inflicted Pain
    By Steve in forum Tourette Plus: Related Conditions and Disorders
    Replies: 21
    Last Post: January 12, 2008, 09:33 PM
  3. Gastrointestinal Pain?
    By Lisa in forum Parents
    Replies: 10
    Last Post: June 27, 2005, 02:29 PM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •